Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 66, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 19, 2002, 5:22 PM CDT for Washington Parish, Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2002, 5:22 PM CDT (22:22 UTC)
- Expired
- Jul 19, 2002, 6:00 PM CDT
- In force
- 38 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Washington Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2104 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
378 WUUS54 KLIX 192222 SVRNEW LAC117-192300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 521 PM CDT FRI JUL 19 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON PARISH IN SOUTHEAST LOUISIANA * UNTIL 600 PM CDT * AT 520 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER WASHINGTON PARISH...OR ABOUT 5 MILES SOUTHWEST OF BOGALUSA...MOVING NORTHWEST AT 20 MPH. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...DIME SIZE HAIL AND HEAVY RAINFALL...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3066 8990 3066 8983 3085 8998 3080 9010
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:30 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 19, 2:30 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 230 PM CDT FRI JUL 19 2002 HAND UPPER AIR ANALYSIS CONTINUE TO SHOW A THERMAL TROUGH AT 500MB MAINLY ALONG THE MID AND LOWER MISSISSIPPI VALLEY. MOST OF LOUISIANA...ARKANSAS AND MISSISSIPPI 500MB TEMPERATURES WERE AROUND -9 AT 12Z THIS MORNING. THIS COOL AIR WAS JUST AHEAD OF A SHORT WAVE FROM WEST KENTUCKY TO NORTH TEXAS. CYCLONIC CIRCULATION AT 200MB WAS NOTED OVER NORTHEAST ARKANSAS AND ANTICYCLONIC CIRCULATION AT 200MB JUST SOUTH OF LAKE CHARLES FORECAST AREA AT 12Z THIS MORNING. PRECIPITABLE WATER VALUES OFF OF SLIDELL SOUNDINGS INDICATED A DECREASE FROM 2.2 INCHES THURSDAY MORNING TO 1.8 INCHES. IN ADDITION...PW PLOTS REVEALED POCKETS OF DRY AIR WITH 1.5 INCHES OR LESS OVER SOUTHWEST LOUISIANA/NORTHWEST GULF AND OVER GEORGIA. NO REAL INVERSIONS THROUGHOUT THE COLUMN...EXCEPT JUST ABOVE 500MB TO 450MB. SHORT RANGE MODELS ARE IN GOOD AGREEMENT. SHORT WAVE MOVE EAST ACROSS THE TENNESSEE VALLEY TO THE APPALACHIAN BY SATURDAY MORNING. SOUTHWEST FLOW WILL ADVECT DRY AIR FROM THE SOUTHWEST TO OUR FORECAST AREA SATURDAY...THUS DROPPING PWS LESS 1.5 INCHES FOR WEST HALF OF FORECAST SAT AND DECREASING POPS TO NIL...ISOLATED FOR COAST. THIS TREND SHOULD CONTINUE THROUGH SUNDAY WITH THE WEST HALF WITH ZERO POPS AND EAST HALF AROUND 10 PERCENT. SURFACE RIDGE AXIS WILL REMAIN ACROSS THE EAST HALF OF THE GULF PRODUCING A SOUTHWEST FLOW. UPPER LEVEL RIDGE AMPLIFIES OVER THE WEST CONUS...RESULTING IN A NORTHWEST FLOW OVER SOUTHEAST CONUS AND MOISTURE AXIS JUST NORTHEAST OF THE FORECAST AREA. A SHORT WAVE ON THE TOP OF THE RIDGE OUT WEST WILL MOVE EAST ACROSS THE GREAT LAKES...THUS TIGHTENING THE MOISTURE AXIS OVER THE MID SOUTH WED AND THU. THE ASSOCIATED BOUNDARY WITH THE MID WEEK SHORT WAVE WILL BECOME STATIONARY AND LIFT NORTH. WILL CONTINUE TO SLIGHT CHANCE MON THROUGH FRI WITH TEMPS IN THE 90 TO 95 DEGREE RANGE. HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH SATURDAY. 500 TO 1000MB THICKNESS DO NOT CHANGE ANY OVER THE WEEKEND. HOWEVER...1000 TO 700MB THICKNESS CHANGE FROM 3080M TO 3075M. DRY AIR AND CLOSE TO NIL POPS SHOULD OFFSET FIVE METERS SATURDAY WITH ALL DAY HEATING. PRELIMINARY NUMBERS FOLLOW... MCB 74/96/74/95 0011 BTR 75/96/76/95 0011 MSY 78/95/77/94 0011 GPT 75/96/75/95 0111 .NEW...NONE LA...HEAT ADVISORY LAZ058>070. MS...NONE. 18
In the hours before
Local storm report, Jul 19, 5:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
510 PM CDT FRI JUL 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM SLIDELL EAST LA WIND DAMAGE
07/19/02 ST TAMMANY TWO PINE TREES BLOWN DOWN
ON POWERLINES. DIME SIZE
HAIL AT CROSS GATES SUB-
DIVISION. REPORTED BY OFF
DUTY NWS METEOROLOGIST.
0440 PM FRENCH QUARTER LA HAIL
07/19/02 ORLEANS PUBLIC REPORTED PEA TO
MARBLE SIZE HAIL AND
STREET FLOODING.The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:37 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 53 min |
| Jul 19, 4:46 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans | 59 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.